Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|glitterngold69 - Tue Apr 24, 2007 12:47 pm||
Is it possible to get a goiter after your thyroid has been removed?
My mother is 86 years old. She is extremely swollen, has no appetite, not losing weght, very difficult time in swallowing, her tongue is very swollen and protuding from her mouth. Her thyroid was removed when she was around 35 years old and she is now 86.
She had 2 goiters removed when in her early 30's. Her thyroid was removed when she was about 35 years old.
She is the only one in her family that I know of with thyroid trouble. Her mother and brother had diabetes.
She is taking synthroid, blood pressure medication, anti-depressant.
|Dr. Chan Lowe - Tue Apr 24, 2007 3:51 pm||
If the thyroid was completely removed it should not be possible to have a goiter as there would be no thyroid tissue to respond to the hormones of the body.
If some thyroid tissue was left, it would be possible for that tissue to expand resulting in a goiter returning.
I would recommend that your mother be evaluated and have her thyroid hormone levels checked. If they are normal, she may need to have some imaging studies done to look for what is causing the swelling.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.